Missouri, 2003Lightning Strike in Missouri, April 28, 2003
April 28, 2003 · NWS LSX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 3:00 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 28, 3:00 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT MON APR 28 2003
S/W IN KS RIDING EWD ACRS QUASI-ZONAL FLOW ACTING ON WK LLJ. A LINE
OF TSTMS HAS DEVELOPED IN ERN KS/NW MO AND APRS TO BE ADVECTING ENEWD
TWD MO/IA BORDER. LOOK FOR CONVECTIVE ACTIVITY TO CONT EWD AND DVLP
IN ERN MO LATER THIS MRNG AS S/W RIPPLES INTO AREA. AMS BECOMES
RATHER UNSTABLE THIS AFTN AS HIGHER DWPTS RIDE NWD INTO AREA. LOOK
FOR SM CNVECTION TO DEVELOP IN SRN HLF CWA AS MID LVL JET STREAK
MOVS EWD INTO IN/KY.
COND REMAIN UNSETTLED THRU FCST PD. S/W MOVS TO E TNGT BUT FRONTAL
BOUNDARY SETTLES SWD ACRS AREA...THEN RETURNS N OVR CNTRL MO FOR A
MORE NW TO SE ORIENTATION TMW. THIS WILL PROBABLY PROVIDE ENUOUGH
FOCUS FOR NEW TSTM DEVELOPMENT AGAIN TMW. KEEPING LIKELY POPS N TDA
WITH SUBSTANTIAL CHANCE POPS FOR 2ND/3RD PD AS WELL.
MAY BE A LULL ON WED NIGHT BUT FINAL COOL FRONTAL PASSAGE ON
THURSDAY WILL GIVE ANOTHER SHOT FOR ACTIVITY AS SFC LOW OVR MN MOVS
EWD INTO GREAT LAKES AND COLD FRONT TRAILS SWWD INTO WRN MO/TX.
GFS APPARENTLY TOO ACTIVE WITH THIS FCST AS FEEDBACK PROBLEMS
GET INTO IT. HAVE DECIDED TO LEAN TWD ETA FOR THIS FCST...MEANING
LESS PCPN AND SLGTLY WRMER TEMPS.
.STL...NONE.
PEDIGOHazardous weather outlook, Apr 28, 6:20 AM CST, 2 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
720 AM CDT MON APR 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PORTIOS OF CENTRAL...EAST CENTRAL...AND SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS...GENERALLY ALONG AND SOUTH OF A LINE
FROM COLUMBIA MISSOURI TO 40 MILES NORTHWEST OF ST LOUIS TO
TAYLORVILLE ILLINOIS...AND ALL COUNTIES WITHIN THE ST LOUIS COUNTY
WARNING AREA TO THE SOUTH.
AN UPPER AIR DISTURBANCE WILL MOVE ACROSS EASTERN MISSOURI AND
SOUTHERN ILLINOIS TODAY. THIS SHOULD ENHANCE THUNDERSTORM ACTIVITY
ACROSS THE AREA TODAY AND TONIGHT. THE MAIN THREAT FROM THESE STORMS
IS LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WEAK STATIONARY FRONT WILL LAY OUT FROM SOUTHEAST TO NORTHWEST
ACROSS SOUTHERN ILLINOIS INTO NORTHWEST MISSOURI TUESDAY. THIS
SHOULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE
NORTHERN HALF OF MISSOURI INTO CENTRAL AND SOUTHWEST ILLINOIS
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL. THIS WEATHER SYSTEM WILL PULL NORTH OF THE AREA ON
WEDNESDAY...RESULTING IN A DIMINISHED BUT CONTINUING CHANCE OF
THUNDERSTORMS AS WARM UNSTABLE AIR ENCOMPASSES THE REGION. ANOTHER
COLD FRONT IS THEN FORECAST TO SWEEP ACROSS THE REGION THURSDAY AND
THURSDAY EVENING BRINGING A CHANCE OF STRONG THUNDERSTORMS TO THE
AREA ONCE MORE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING IN NORTHEAST MISSOURI
AND EXTREME WEST CENTRAL ILLINOIS...THEN FURTHER SOUTH OVER MUCH OF
THE REST OF THE AREA THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
PEDIGO
Lightning, Callaway
- When
- April 28, 8:30 AM CST
- Where
- Callaway County, Fulton
- Reported by
- NEWSPAPER
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Lightning struck a 69 kilovolt transmission line knocking out power to about 60 percent of town. Power was quickly restored to most of the town within about 5 minutes while some areas were out of power up to an hour.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 28, 20031 death · 2 injured · 1 event
- Damaging Wind in Illinois, April 28, 2003$100,000 · 60 kt wind · 1 event
- Hail in Missouri, April 28, 20031.75 in hail · 24 events
- Damaging Wind in Missouri, April 28, 2003$30,000 · 75 kt wind · 1 event
- Flash Flood and Hail in Texas, April 28, 2003$12,000 · 1.75 in hail · 15 events
- Dust Devil in New Mexico, April 28, 2003$20,000 · 1 event
- Hail and Damaging Winds in Texas, April 28, 2003$17,000 · 54 kt wind · 4 events
- Hail and Damaging Wind in Texas, April 28, 20031.75 in hail · 15 events
- Hail and Damaging Wind in Colorado, April 28, 20031.75 in hail · 12 events
- Tornado and Hail in Kansas, April 28, 2003$1,000 · F0 · 9 events
- Hail and Damaging Winds in Texas, April 28, 2003$6,000 · 61 kt wind · 7 events
- Hail and Damaging Wind in Colorado, April 28 to 29, 20031.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350411.